Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On $ A\sp 4+B\sp 4+C\sp 4=D\sp 4$


Author: Noam D. Elkies
Journal: Math. Comp. 51 (1988), 825-835
MSC: Primary 11D25; Secondary 11G35, 11G40
DOI: https://doi.org/10.1090/S0025-5718-1988-0930224-9
MathSciNet review: 930224
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We use elliptic curves to find infinitely many solutions to $ {A^4} + {B^4} + {C^4} = {D^4}$ in coprime natural numbers A, B, C, and D, starting with

$\displaystyle {2682440^4} + {15365639^4} + {18796760^4} = {20615673^4}.$

We thus disprove the $ n = 4$ case of Euler's conjectured generalization of Fermat's Last Theorem. We further show that the corresponding rational points $ ( \pm A/D, \pm B/D, \pm C/D)$ on the surface $ {r^4} + {s^4} + {t^4} = 1$ are dense in the real locus. We also discuss the smallest solution, found subsequently by Roger Frye.

References [Enhancements On Off] (What's this?)

  • [1] A. Bremner, personal communication, Aug. 1987.
  • [2] B. J. Birch & W. Kuyk, Editors, Modular Functions on One Variable IV, Lecture Notes in Math., vol. 476, Springer-Verlag, New York, 1975. MR 0376533 (51:12708)
  • [3] V. A. Demjanenko, "L. Euler's conjecture," Acta Arith., v. 25, 1973-74, pp. 127-135. (Russian) MR 0360462 (50:12912)
  • [4] L. E. Dickson, History of the Theory of Numbers, Vol. II: Diophantine Analysis, G. E. Stechert & Co., New York, 1934.
  • [5] R. K. Guy, Unsolved Problems in Number Theory, Springer-Verlag, New York, 1981. MR 656313 (83k:10002)
  • [6] K. Ireland & M. Rosen, A Classical Introduction to Modern Number Theory, Graduate Texts in Mathematics, vol. 84, Springer-Verlag, New York, 1982. MR 661047 (83g:12001)
  • [7] L. J. Lander & T. R. Parkin, "Counterexamples to Euler's conjecture on sums of like powers," Bull. Amer. Math. Soc., v. 72, 1966, p. 1079. MR 0197389 (33:5554)
  • [8] B. Mazur, "Rational isogenies of prime degree," Invent. Math., v. 44, 1978, pp. 129-162. MR 482230 (80h:14022)
  • [9] J. Silverman, The Arithmetic of Elliptic Curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210 (87g:11070)
  • [10] D. Zagier, "On the equation $ {w^4} + {x^4} + {y^4} = {z^4}$," unpublished note, 1987.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D25, 11G35, 11G40

Retrieve articles in all journals with MSC: 11D25, 11G35, 11G40


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1988-0930224-9
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society